Heat, Red River
- When
- July 13, 6:00 PM CST to July 18, 3:17 AM CST
- Where
- Red River forecast zone
- Reported by
- ASOS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
An upper level ridge of high pressure remained anchored over the Southern Plains on July 13th, although a portion of its influence extended farther east into the Lower Mississippi Valley. A stationary front extended from Central and Eastern Oklahoma into Western and Southern Arkansas, with low level moisture pooling near and south of the front contributing to heat indices ranging from 105-110…
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure remained anchored over the Southern Plains on July 13th, although a portion of its influence extended farther east into the Lower Mississippi Valley. A stationary front extended from Central and Eastern Oklahoma into Western and Southern Arkansas, with low level moisture pooling near and south of the front contributing to heat indices ranging from 105-110 degrees each afternoon through the 18th as high temperatures climbed into the mid 90s to near 100 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 1:53 PM CST, 4 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
253 PM CDT Thu Jul 13 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday Night)
Issued at 220 PM CDT Thu Jul 13 2023
The periphery of surface ridging and upper-level ridging will
continue a similar influence on our weather pattern through the
next 36 hours as southerly winds continue to maintain a moist
atmosphere. Forecast PWAT values will remain above normal at
1.5-1.75+ with dew points in the mid-to-upper 70s leaving
uncomfortably muggy outdoor conditions. Aloft, the northwesterly
flow pattern will also continue, steering weak shortwaves across
parts of our northern zones. High-resolution guidance suggests the
chance for the remnants of another MCS to potentially reach
northern zones overnight into the early morning hours. That said,
it won't have much in the way of heat relief with temperature
minimums still only cooling into the upper 70s.
By tomorrow, temperature maximums in the mid-to-upper 90s in most
areas (some isolated triple-digits can't be ruled out, especially
in East Texas), likely prompting at least another Heat Advisory
through the day tomorrow. Adequate precautions are encouraged to
be taken against the elevated potential for heat illnesses. This
includes (and is not limited to) altering outdoor plans, taking
frequent breaks if you must be outside, checking the backseat of
your vehicle, and knowing the signs and symptoms of heat
exhaustion and heat stroke. By tomorrow night, temperature
minimums only cool into the upper 70s, so heat precautions should
not be ignored even towards dusk time. /16/
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 220 PM CDT Thu Jul 13 2023
At the start of the long-term period on Saturday an upper-ridge will
remain anchored across east and northeast Texas into central
Louisiana allowing for continued hot and dry conditions across these
areas. With afternoon high temperatures in the upper 90s and
dewpoint values in the mid 70s, afternoon heat index values will
approach Heat Advisory criteria of 105 to 100 degrees each afternoon
through Monday.
Across the remainder of the region including south Arkansas, north
Louisiana and southeast Oklahoma, upper-ridge will be slightly
removed to the south allowing for west to northwest flow aloft to
generate periods of convection through Monday, with the best rain
chances on Sunday. Gusty winds and small hail may be possible with
some storms.
By Tuesday, upper-level ridge strengthens across the region allowing
for hot and dry conditions areawide through the remainder of the
long-term period ending Wednesday night. Afternoon high temperatures
will average in the upper 90s across much of the area with portions
of Deep East Texas and north Louisiana forecast to exceed 100
degrees each day. /05/
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Thu Jul 13 2023
For the 14/18Z TAF update, VFR conditions are expected to prevail
through the period with some MVFR vis/cig exceptions possible by
14/10-14Z across western terminals. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 79 99 79 98 / 0 0 0 0
MLU 78 98 78 98 / 10 10 0 10
DEQ 76 93 75 94 / 20 20 20 20
TXK 80 97 79 97 / 10 10 10 10
ELD 77 95 76 95 / 10 10 10 10
TYR 80 100 79 99 / 0 0 0 0
GGG 79 99 79 99 / 0 0 0 0
LFK 77 101 77 100 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-060-061-
072-073.
Excessive Heat Warning until 7 PM CDT this evening for ARZ059-
070-071.
LA...Heat Advisory until 7 PM CDT this evening for LAZ003>006-012>014-
019>022.
Excessive Heat Warning until 7 PM CDT this evening for LAZ001-
002-010-011-017-018.
OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.
TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
097-108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...16
LONG TERM....05
AVIATION...16Hazardous Weather Outlook National Weather Service Shreveport LA 458 AM CDT Thu Jul 13 2023 ARZ050-051-060-061-072-073-LAZ003>006-012>014-019>022-141000- Sevier-Howard-Hempstead-Nevada-Columbia-Union-Webster-Claiborne- Lincoln-Bienville-Jackson-Ouachita-Winn-Grant-Caldwell-La Salle- 458 AM CDT Thu Jul 13 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...Today and tonight. A Heat Advisory will remain in effect today through this evening. Expect afternoon highs in the mid to upper 90s, with heat indices between 105 to 109 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The heat is here to stay across the region for the remainder of the work week. Look for the likelihood of the current Heat Advisory and or Excessive Heat Warnings to expand through at least the remainder of the work week and into the first half of the weekend. Thunderstorms chances may return to the region Sunday into Monday of next week. However, dry conditions will return by Tuesday, along with more hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ059-070-071-LAZ001-002-010-011-017-018-OKZ077-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-141000- Little River-Miller-Lafayette-Caddo-Bossier-De Soto-Red River-Sabine- Natchitoches-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 458 AM CDT Thu Jul 13 2023 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. An Excessive Heat Warning will be in effect today through this evening. Expect afternoon highs in the upper 90s and near the triple digits, with heat indices greater than or equal to 110 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The heat is here to stay across the region for the remainder of the work week. Look for the likelihood of the current Heat Advisory and or Excessive Heat Warnings to expand through at least the remainder of the work week and into the first half of the weekend. Thunderstorms chances may return to the region Sunday into Monday of next week. However, dry conditions will return by Tuesday, along with more hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
21 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102790, 1102792, 1102793, 1102794, 1102795, 1102796, 1102797, 1102798, 1102799, 1102800, 1102801, 1102802, 1102803, 1102804, 1102805, 1102806, 1102807, 1102808, 1102809, 1102810, 1102811.